Alert archive / New Mexico / Flash Flood Warnings in 1996
Flash Flood Warning 91, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 1996, 5:53 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 1996, 5:53 PM MDT (23:53 UTC)
- Expired
- Sep 11, 1996, 8:55 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 112354 FFWMAF NMC015-120255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 553 PM MDT WED SEP 11 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 855 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NEW MEXICO ...CENTRAL AND SOUTHERN EDDY COUNTY HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHERN EDDY COUNTY. RADAR AND WEATHER SATELLITE HAVE ESTIMATED OVER TWO INCHES OF RAINS HAS FALLEN OVER SOUTH/CENTRAL EDDY COUNTY...AND JUST SOUTH OF CARLSBAD. THE AREA OF HEAVY RAINS AS OF 550 PM MDT EXTENDED FROM JUST EAST OF MENTONE...TO EAST OF CARLSBAD...INTO EASTERN CHAVES COUNTY. MOVEMENT OF THESE SHOWERS IS TO THE NORTH AT 10 MPH. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW WATER CROSSINGS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. DO NOT DRIVE AROUND BARRICADES. RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:08 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 11, 2:08 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 306 PM CDT WED SEP 11 1996 SURFACE ANALYSIS CONTINUES TO INDICATE MOISTURE AXIS EXTENDING NW ACROSS THE PECOS RIVER VALLEY INTO THE NERN EDDY CO AS UPSLOPE COMPONENT HAS STRENGTHENED THRU THE DAY. CONVECTION ALREADY UNDERWAY ACROSS THE MOUNTAINS AND IN SE NM. MOUNTAIN STORMS HAVE BEEN INCREASING IN COVERAGE AND INTENSITY SINCE AROUND 1 PM. THIS STRENGTHENING APPEARS TO BE ASSOCIATED VORT LOBE MOVING NE FROM MEXICO INTO WTX AND UPSLOPE COMPONENT. AFTER COORD WITH LBB A FFA WILL BE ISSUED FOR BREWSTER, PRESIDIO, JEFF DAVIS AND CULBERSON COUNTIES DUE TO PRESENCE OF DEEP MOISTURE ACROSS THE MOUNTAINS, APPROACHING VORT LOBE AND HEAVY RAINS OF LAST NIGHT. SOUTHEAST NEW MEXICO IS ALSO A CONCERN FOR HEAVY RAIN POTENTIAL. TSTMS WITH HEAVY RAIN HAVE DEVELOPED W OF JAL IN AN AREA OF ISENTROPIC LIFT. EXPECT STORM GENERATION TO CONTINUE IN THIS AREA AS NGM INDICATES ISENTROPIC LIFT TO PERSIST DURING THE NIGHT AS THE MAIN UPPER FEATURE OVER ERN AZ APPROACHES WTX AND WNM TONIGHT. GRIDDED DATA TOTAL PRECIP SUGGEST THE MAX RAINFALL WILL BE CENTERED JUST W OF EDDY CO...NONETHELESS BELIEVE MENTION OF LOCALLY HEAVY RAINFALL IS WARRANTE|D AND WILL NEED TO BE MONITORED FOR POSSIBLE FFA. AGREE WITH LBB THAT HI POPS STILL WARRANTED TMRW IN WRN AND SWRN AREA AS TROPICAL MOISTURE SEE ON WATER VAPOR MOVES N INTO WTX. CNM 64 50 MAF 63 20 MRF 59 60 P07 70 30 MURDOCH/MEAD
Nearby
Flash Flood Warnings in New Mexico, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.